Texas, 2013

Hail in Texas, March 23, 2013

March 23, 2013 · NWS SJT · 1 event in 1 county or zone

An upper level disturbance moving through the Big Country during the early morning hours produced isolated severe thunderstorms as a warm front moved north across West Central Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

An upper level disturbance moving through the Big Country during the early morning hours produced isolated severe thunderstorms as a warm front moved north across West Central Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Mar 23, 2:46 AM CST, 1 hour 9 minutes earlier.

Area forecast discussion, Mar 23, 2:46 AM CST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
346 AM CDT SAT MAR 23 2013

.SHORT TERM...
AN UPPER LEVEL DISTURBANCE MOVING THROUGH THE BIG COUNTRY EARLY THIS
MORNING HAS PRODUCED SHOWERS AND ISOLATED THUNDERSTORMS. AS A WARM
FRONT MOVES NORTH THROUGH MOST OF THE FORECAST AREA THIS
MORNING...LOW LEVEL MOISTURE WILL BE ON THE INCREASE WITH A CHANCE
OF SHOWERS AND THUNDERSTORMS CONTINUING OVER THE EASTERN CWA THROUGH
MID-MORNING. A DRYLINE WILL MOVE INTO THE EASTERN CWA THIS AFTERNOON
BEFORE RETREATING WESTWARD THIS EVENING. AN UPPER TROUGH DIGGING
SOUTHEAST INTO THE SOUTHERN PLAINS TODAY WILL PUSH A COLD FRONT THROUGH
THE FORECAST AREA OVERNIGHT. TEMPERATURES THIS AFTERNOON WILL WARM
INTO THE LOW TO MID 80S ACROSS THE SOUTHERN TWO THIRDS OF THE
CWA...WITH MID 70S EXPECTED OVER THE BIG COUNTRY. POST-FRONTAL LOWS
TOMORROW MORNING WILL BE IN THE LOWER 30S OVER THE BIG COUNTRY AND
IN THE MID TO UPPER 30S SOUTH OF THE BIG COUNTRY.

.LONG TERM...
THE MAIN WEATHER PROBLEM EARLY NEXT WEEK...IS A POSSIBLE FREEZE
MONDAY AND TUESDAY MORNINGS...AS AXIS OF SURFACE HIGH PRESSURE
RIDGE BUILDS DIRECTLY OVER WEST CENTRAL TEXAS. GOOD RADIATIONAL
COOLING CONDITIONS EXPECTED BOTH MORNINGS WITH LIGHT WINDS...CLEAR
SKIES AND A VERY DRY ATMOSPHERE WITH DEW POINTS IN THE TEENS. WENT
A COUPLE DEGREES COOLER THAN GFS MOS GUIDANCE...WHICH WOULD BRING
MANY AREAS INTO THE UPPER 20S.

SOUTHERLY FLOW RETURNS TUESDAY...WITH GOOD LOW LEVEL MOISTURE
RETURN BEGINNING WEDNESDAY. DRY ZONAL FLOW THROUGH THURSDAY...HOWEVER
A POSSIBLE UPPER STORM SYSTEM MAY AFFECT THE SOUTHWEST NEXT
WEEKEND...GIVING WEST CENTRAL TEXAS A CHANCE OF RAIN. TOO EARLY AS
YET TO INCLUDE IN THE 7 DAY FORECAST.

.FIRE WEATHER...
A PACIFIC FRONT WILL MOVE RAPIDLY EAST ACROSS THE AREA THIS
MORNING...AND WILL BE FOLLOWED BY GUSTY WEST WINDS AND AN INTRUSION
OF VERY DRY AIR DURING THE AFTERNOON. A RED FLAG WARNING HAS BEEN
ISSUED FOR THE WESTERN BIG COUNTRY...WESTERN CONCHO VALLEY...AND
CROCKETT COUNTY FOR SATURDAY AFTERNOON. CRITICAL FIRE WEATHER
CONDITIONS WILL LIKELY OCCUR ACROSS THE AREA WEST OF A LINE FROM
ROTAN TO SWEETWATER TO SAN ANGELO TO OZONA. A FIRE WEATHER WATCH IS
IN EFFECT SATURDAY AFTERNOON FARTHER EAST ACROSS THE BIG COUNTRY...
CONCHO VALLEY...AND ACROSS SOUTHERN SECTIONS OF WEST CENTRAL TEXAS.
ACROSS THE AREAS WITH THE FIRE WEATHER WATCH...THERE REMAINS SOME
UNCERTAINTY ON HOW MUCH THE WIND SPEEDS WILL INCREASE DURING THE
AFTERNOON.

A WIND SHIFT WILL OCCUR SATURDAY NIGHT AS A COLD FRONT FROM THE
NORTH SWINGS SOUTH ACROSS THE AREA. THIS FRONTAL PASSAGE WILL BE
FOLLOWED BY STRONG GUSTY NORTH WINDS. ON SUNDAY...RELATIVE HUMIDITY
VALUES ARE FORECAST TO DROP TO OR BELOW 20 PERCENT DURING THE
AFTERNOON...BUT NORTH WIND SPEEDS WILL BE DECREASING DURING THAT
TIME. A RATHER DRY BUT MUCH COOLER AIRMASS WILL BE SITUATED OVER
WEST CENTRAL TEXAS EARLY NEXT WEEK. WIND SPEEDS WILL NOT BE AS
STRONG DURING THAT TIME...AND SHOULD STAY UNDER 15 MPH AT THE 20
FOOT LEVEL.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 75  33  52  27  53 /  10   5   5   5   5
SAN ANGELO 	 83  38  56  28  56 /   5   5   5   5   5
JUNCTION 	 83  40  57  29  55 /  10   5   5   5   5

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM NOON CDT TODAY THROUGH THIS AFTERNOON
FOR THE FOLLOWING ZONES: CALLAHAN...COLEMAN...CONCHO...HASKELL...
JONES...KIMBLE...MASON...MCCULLOCH...MENARD...RUNNELS...
SCHLEICHER...SUTTON...TAYLOR.

RED FLAG WARNING FROM NOON TODAY TO 5 PM CDT THIS AFTERNOON FOR
THE FOLLOWING ZONES: COKE...CROCKETT...FISHER...IRION...NOLAN...
STERLING...TOM GREEN.

&&

99/04
Hazardous weather outlook, Mar 22, 8:08 PM CST, 7 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
908 PM CDT FRI MAR 22 2013

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-240215-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
908 PM CDT FRI MAR 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...TONIGHT

THERE IS A SLIGHT CHANCE OF STRONG TO SEVERE THUNDERSTORMS
OVERNIGHT...GENERALLY ALONG AND EAST OF AN OZONA...TO SAN
ANGELO...TO BROWNWOOD LINE. THE MAIN HAZARDS WILL BE LARGE HAIL
AND DANGEROUS CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A RED FLAG WARNING IS IN EFFECT FOR THE WESTERN BIG COUNTRY...WESTERN
CONCHO VALLEY AND CROCKETT COUNTY FOR SATURDAY AFTERNOON...WHERE
CRITICAL FIRE WEATHER CONDITIONS ARE LIKELY TO OCCUR. A FIRE WEATHER
WATCH IS IN EFFECT SATURDAY AFTERNOON FARTHER EAST ACROSS THE BIG
COUNTRY...THE EASTERN CONCHO VALLEY...AND ACROSS SOUTHERN SECTIONS OF
WEST CENTRAL TEXAS...WHERE CRITICAL FIRE WEATHER CONDITIONS WILL BE
APPROACHED.

STRONG GUSTY NORTH WINDS ARE EXPECTED SATURDAY NIGHT...BEHIND A COLD
FRONT WHICH WILL SWEEP SOUTH ACROSS WEST CENTRAL TEXAS. WIND GUSTS OF
40-45 MPH WILL BE POSSIBLE.

AS COLDER AIR SETTLES OVER THE REGION EARLY NEXT WEEK...A LIGHT
FREEZE WILL BE POSSIBLE EARLY MONDAY AND TUESDAY MORNINGS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

DANIELS

In the hours before

Special weather statement, Mar 23, 2:10 AM CST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
310 AM CDT SAT MAR 23 2013

TXZ054-066-127-230845-
NOLAN TX-RUNNELS TX-TAYLOR TX-
310 AM CDT SAT MAR 23 2013

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 345 AM CDT FOR
NOLAN...RUNNELS AND TAYLOR COUNTIES...

POTENTIAL STORM HAZARDS INCLUDE...
  HEAVY RAINFALL
  GUSTY WINDS AND HAIL

AT 306 AM CDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTH OF
HYLTON...OR ABOUT 6 MILES EAST OF BLACKWELL...MOVING EAST AT 45 MPH.

HEAVY RAINFALL IS OCCURRING.

POTENTIAL STORM IMPACTS INCLUDE...
  DANGEROUS DRIVING CONDITIONS...POTENTIAL VEHICLE HYDROPLANING...
  ACCUMULATION OF WATER AT LOW WATER CROSSINGS...AVOID THESE AREAS...
  SOME BROKEN TREE BRANCHES...
  ISOLATED POWER OUTAGES LIKELY...
  A FEW LOOSE OBJECTS TOPPLED...
  HAZARDOUS DRIVING CONDITIONS AND POSSIBLE BLOWING DUST...
  DANGEROUS WALKWAYS...

THE STRONG THUNDERSTORM WILL BE NEAR...
  HAPPY VALLEY BY 315 AM CDT
  PUMPHREY BY 320 AM CDT
  DRASCO BY 325 AM CDT
  BRADSHAW BY 330 AM CDT
  CAMP TONKAWA AND LAKE ABILENE BY 335 AM CDT

THIS INCLUDES THE LOW WATER CROSSINGS...
  FM 1086 CROSSING RED LAKE CREEK...
  FM 89 CROSSING ELM CREEK...
  FM 89 CROSSING SCOTT HOLLOW...
  CROSSINGS ALONG COUNTY ROAD 226...
  CROSSINGS ALONG COUNTY ROAD 227...
  COUNTY ROAD 209 CROSSING VALLEY CREEK...
  COUNTY ROAD 226 CROSSING COTTONWOOD CREEK...
AND OTHER LOW LYING AND FLOOD PRONE PORTIONS OF NOLAN...RUNNELS AND
TAYLOR COUNTIES.

LAT...LON 3234 9986 3199 9979 3205 10023 3208 10023
      3208 10026 3211 10027
TIME...MOT...LOC 0809Z 261DEG 37KT 3209 10018

HAIL...NICKEL SIZE
WIND...45 MPH

15

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Taylor

When
March 23, 3:55 AM CST to 3:58 AM CST
Where
Taylor County, Abilene
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
32.450, -99.730

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 442793.